Alert archive / Nevada / Lake Wind Advisories in 2021
Lake Wind Advisory 35, NWS Reno, NV
NWS Reno, NV issued this lake wind advisory at May 20, 2021, 2:40 AM PDT for 4 counties in Nevada. It took effect at May 20, 2021, 10:00 AM PDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 20, 2021, 2:40 AM PDT (09:40 UTC)
- In effect from
- May 20, 2021, 10:00 AM PDT
- Expired
- May 20, 2021, 6:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Reno, NV
Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 9.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2698 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
074 WWUS75 KREV 200940 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 240 AM PDT Thu May 20 2021 NVZ004-210945- /O.UPG.KREV.FZ.A.0001.210521T0900Z-210521T1600Z/ /O.NEW.KREV.FZ.W.0001.210521T0900Z-210521T1600Z/ /O.NEW.KREV.LW.Y.0035.210520T1700Z-210521T0100Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 240 AM PDT Thu May 20 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM PDT THIS EVENING FOR PYRAMID LAKE... ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT FRIDAY... * CHANGES...Upgrade Freeze Watch to Warning and issued new Lake Wind Advisory for Pyramid Lake. * WHAT...For the Freeze Warning, a wide range of temperatures remain possible Friday morning, anywhere from 28 to 36. For the Lake Wind Advisory, northwest winds 15 to 25 mph with gusts up to 35 mph expected. Waves around 3 feet on Pyramid Lake. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...For the Freeze Warning, from 2 AM to 9 AM PDT Friday. For the Lake Wind Advisory, from 10 AM this morning to 6 PM PDT this evening. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ070-071-NVZ001-003-005-210945- /O.UPG.KREV.FZ.A.0001.210521T0900Z-210521T1600Z/ /O.NEW.KREV.FZ.W.0001.210521T0900Z-210521T1600Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Mineral and Southern Lyon Counties- Greater Reno-Carson City-Minden Area-Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi, Gardnerville, Virginia City, Empire, and Gerlach 240 AM PDT Thu May 20 2021 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT FRIDAY... * CHANGES...Upgrade Freeze Watch to Warning due to increased confidence in near to sub-freezing temperatures tonight. * WHAT...Low temperatures Friday morning anywhere from 26 to 35. The coldest temperatures will occur in rural or suburban valleys. * WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties, Surprise Valley California, Greater Reno-Carson City-Minden Area, Mineral and Southern Lyon Counties and Northern Washoe County. * WHEN...From 2 AM to 9 AM PDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit http://weather.gov/rev
2 follow-up statements
478 WWUS75 KREV 202135 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 235 PM PDT Thu May 20 2021 NVZ004-210100- /O.CAN.KREV.FZ.W.0001.210521T0900Z-210521T1600Z/ /O.CON.KREV.LW.Y.0035.000000T0000Z-210521T0100Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 235 PM PDT Thu May 20 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING FOR PYRAMID LAKE... * CHANGES...Cancelled freeze warning for Friday morning. * WHAT...Northwest to north winds 10 to 20 mph with gusts to 30 mph. Waves to around 2 feet on Pyramid Lake. * WHERE...Pyramid Lake. * WHEN...Until 6 PM PDT this evening. * ADDITIONAL DETAILS...Due to cloud cover and winds, temperatures Friday morning are only expected to fall to between 33 and 38 degrees; therefore, the freeze warning is cancelled. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ CAZ070-071-NVZ001-003-005-202245- /O.CAN.KREV.FZ.W.0001.210521T0900Z-210521T1600Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Mineral and Southern Lyon Counties- Greater Reno-Carson City-Minden Area-Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi, Gardnerville, Virginia City, Empire, and Gerlach 235 PM PDT Thu May 20 2021 ...FREEZE WARNING IS CANCELLED... Due to extensive cloud cover and winds, temperatures are only expected to fall into the 30s tonight and Friday morning; therefore, the freeze warning is cancelled. However, these temperatures could still affect the most sensitive plants so it is still advised to protect that vegetation especially in rural and suburban locations. $$ For more information from the National Weather Service visit http://weather.gov/rev
327 WWUS75 KREV 210058 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 558 PM PDT Thu May 20 2021 NVZ004-210200- /O.EXP.KREV.LW.Y.0035.000000T0000Z-210521T0100Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 558 PM PDT Thu May 20 2021 ...LAKE WIND ADVISORY WILL EXPIRE AT 6 PM PDT THIS EVENING FOR PYRAMID LAKE... The cold front which brought stronger winds earlier today has moved well south of Pyramid Lake and the Lake Wind Advisory will expire at 6 pm. However...northwest winds with gusts 20-30 mph will continue tonight through Friday evening. These winds will create wave heights of 1 to 3 feet through Friday evening which are still capable of capsizing smaller boats. $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at May 19, 2:57 PM PDT, 11 hours 43 minutes earlier.
Area forecast discussion, May 19, 2:57 PM PDT, 11 hours 43 minutes before
Area Forecast Discussion
National Weather Service Reno NV
257 PM PDT Wed May 19 2021
.SYNOPSIS...
A late spring storm will bring lower valley rain and snow showers
with snow showers in the Sierra tonight into the weekend. Temperatures
turn much colder with the potential for sub-freezing temperatures
Friday and Saturday mornings in rural and suburban lower valleys.
Temperatures warm to more typical values next week. After a brief
break in weather early next week more active weather is possible.
&&
.SHORT TERM...
A well-defined cold front extends across extreme northern California
and Nevada this afternoon. Unusually cold (but not unheard of) low
pressure near the Pacific Northwest coast will invade the region
tonight and Thursday which will give the front a shove southward,
clearing Mono and Mineral counties by Thursday afternoon and early
evening.
Ahead of the cold front this afternoon, widespread southwest to west
gusts of 25-40 mph with localized gusts to 45-50 mph (western NV
Sierra Front) have developed as the pressure gradient tightens
ahead of the front. Winds have kicked off some blowing dust east
of Hwy 95/I-80 across northern Churchill and southern Pershing
counties per satellite imagery. Winds turn northerly behind the
front tonight and Thursday with breezy, brisk conditions with gusts
20-35 mph.
* SNOW: Snow levels fall to near (at front) to well below 5000 ft
(a bit behind front) late tonight and Thursday morning. In
general, up to an inch of snow will be possible below 5000 feet
from Portola and Gerlach northward, with 1 to 3 inches above
5000 feet which could create slick road conditions along
CA-44/36 and Highway 395 north of Susanville. Farther south
(I-80 corridor southward) the frontal timing looks late enough
Thursday morning to limit snowfall potential for tomorrow. One
exception could be in the higher elevations of the Sierra from
Tahoe north where some simulations bring a burst of snow
Thursday afternoon which could impact the Carson Range and the
I-80 corridor over Donner Summit. As it will take a heavy burst
of snow for accumulations this late in spring there is much
uncertainty; however, if you are traveling over the Sierra north
of Hwy 50 tomorrow it would be wise to check conditions before
traveling.
Thursday night through Friday night, cold low pressure remains
over the region for scattered to occasionally numerous snow and
rain/snow (lower valleys) showers. If snow showers are
persistent and fall overnight or before 8 AM, they could impact
travel with slick roads; the exception is in the high Sierra
here accumulations remain possible at any time for possible
impacts for higher trans-Sierra passes.
* SHOWERS/THUNDERSTORMS: Periods of showers start late tonight and
continue through at least Saturday evening. Best chances of
showers and thunderstorms will be each afternoon. Lower valleys
that develop rain showers initially could see a quick switch
over to snow pellet showers given the at least weakly unstable
airmass along with low snow levels. If pellet showers remain
persistent over any one spot, brief slick conditions are
possible.
* COLD: Much colder temperatures will occur Thursday through
Saturday with sub freezing lows possible Friday (most likely)
and Saturday (lesser chances) mornings for rural and suburban
lower valleys with hard freezes for Sierra valleys. Highs will
be unseasonably cold with upper 40s to mid 50s for lower valleys
Thursday and Friday with upper 30s to upper 40s for Sierra
valleys. Slight warming is expected Saturday with more
substantial warming Sunday and Monday.
-Snyder/Hohmann
.LONG TERM...next week...
Next week, there are signs that it may not warm up quite as fast
as previously thought as another shortwave trough moves through
the region around the Tuesday-Wednesday time frame. Temperatures
will likely stay closer to average with 60s Sierra valleys and 70s
lower valleys. The forecast is currently dry based on the national
blend of models, but isolated showers and even a few thunderstorms
cannot be completely ruled out. -Snyder/Hohmann
&&
.AVIATION...
Gusty SW-W winds in place with most terminals seeing gusts 30-35 kts
through this evening. Brief periods up to 40 kts are possible.
Mountain wave turbulence and wind shear are expected through the
evening and overnight. Winds will turn NW-N behind the cold front on
Thursday, remaining rather breezy (gusts 20-30 kts) for western
and central Nevada.
The cold front will bring a burst of snow showers tonight near the
Oregon border, translating south through northern Nevada during the
day. There is a 60% chance for snow showers and/or snow pellets by
mid-late morning for KTRK, KRNO, KCXP, KTVL, and KMEV. Anticipate
mountain obscuration along with lowering ceilings and visibility
with potential for periods of MVFR-IFR conditions. There is a 25%
chance for light snow accumulation (<1/2") early Thursday and Friday
mornings at KTRK and KTVL, and Friday morning for KMMH.
Rain, snow and pellet showers are possible for all elevations
Thursday, Friday, and Saturday afternoons as well as thunderstorms.
Terrain obscuration along with reduced CIGS/VIS should be expected,
but coverage will be scattered. -Dawn
&&
.REV Watches/Warnings/Advisories...
NV...Freeze Watch from late Thursday night through Friday morning
NVZ001-003>005.
Lake Wind Advisory until 9 PM PDT this evening for Pyramid Lake
in NVZ004.
Winter Weather Advisory from 11 PM this evening to 11 AM PDT
Thursday NVZ005.
Lake Wind Advisory until 9 PM PDT this evening for Lake Tahoe in
NVZ002.
CA...Freeze Watch from late Thursday night through Friday morning
CAZ070-071.
Winter Weather Advisory from 11 PM this evening to 11 AM PDT
Thursday CAZ070-071.
Lake Wind Advisory until 9 PM PDT this evening for Lake Tahoe in
CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:37 AM PDT | Winter Weather Advisory | REV | Douglas, Washoe | 19 hr |
| May 20, 2:40 AM PDT | Freeze Warning | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more | 12 hr |
Nearby
Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.